A 67‐year‐old man with polycythemia vera was admitted for management of elevated hematocrit (Hct). The patient denied chest pain, headache, paresthesias, easy bruisability, epistaxis, or melena. He reported red eyes and generalized pruritis. He had a history of coronary artery disease status post coronary artery bypass graft and peptic ulcer disease status post upper gastrointestinal bleed. On exam he had injected conjunctiva, no splenomegaly, and no purpura. His Hct was 64% and INR 2.6, and he had normal liver function tests. Mixing studies demonstrated a correction of clotting times, thereby ruling out coagulation factor inhibitors; quantification of factor VII was normal, making vitamin K deficiency an unlikely cause of the elevated INR. With repeated phlebotomy, the patient's Hct decreased, and his INR normalized to 1.2. It was then hypothesized that the high Hct was causing a falsely elevated INR. With this case in mind, we encountered a different patient with secondary polycythemia, with Hct 68% and INR 3.1. When this patient's INR was rechecked with a specialized laboratory test tube to account for the elevated Hct, the coagulation test results normalized.
Increased INR is frequently encountered in clinical practice. The investigation begins with the patient's diet, history of liver disease, and medication list. Next, mixing studies and factor level quantifications evaluate for coagulation factor inhibitors and deficiencies. But one must consider the technique of the coagulation test itself. INR values are obtained from whole blood added to a tube containing a fixed amount of citrate as anticoagulant. If the Hct is >60% (ie, polycythemia), the amount of plasma in the sample is reduced compared with the amount of plasma in a sample from a patient with a normal Hct. Thus, the volume of citrate anticoagulant needs to be decreased proportionately for patients with high Hct; otherwise, clotting times may be artificially prolonged from over‐anticoagulation of the sample. This phenomenon was described in a 1979 New England Journal of Medicine case report, and although this laboratory‐based abnormality is mentioned in current clinical databases, it is not a commonly considered a cause of abnormal coagulation test results. There are laboratory algorithms to correct the amount of anticoagulant when there is increased Hct, but the clinician must recognize the need for and request these corrected studies.
With increased Hct and elevated INR in the absence of alternative explanations, the abnormal ratio of citrate anticoagulant to the patient's plasma volume should be considered as a cause for abnormally prolonged coagulation studies. A prompt request for the specialized coagulation testing protocol can help medical practitioners avoid unnecessary testing and can decrease patients’ testing‐related anxiety.
J. Karp ‐ none; Y. Averbukh ‐ none
To cite this abstract:Karp J, Averbukh Y. Recognizing the Obvious: Elevated INR in Patients with Polycythemia. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 309. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/recognizing-the-obvious-elevated-inr-in-patients-with-polycythemia/. Accessed September 20, 2019.